Alert archive / New Jersey / Gale Watches in 2020
Gale Watch 5, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this gale watch at Jan 24, 2020, 3:16 AM EST. It took effect at Jan 25, 2020, 6:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 24, 2020, 3:16 AM EST (08:16 UTC)
- In effect from
- Jan 25, 2020, 6:00 AM EST
- Expired
- Jan 24, 2020, 3:24 PM EST
- In force
- Issued by
- NWS Philadelphia/Mount Holly
The text
As transmitted.
730 WHUS71 KPHI 240816 MWWPHI URGENT - MARINE WEATHER MESSAGE National Weather Service Mount Holly NJ 316 AM EST Fri Jan 24 2020 ANZ450-451-242300- /O.EXT.KPHI.SC.Y.0009.200125T0500Z-200125T1100Z/ /O.NEW.KPHI.GL.A.0005.200125T1100Z-200125T2100Z/ Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- 316 AM EST Fri Jan 24 2020 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM EST SATURDAY... ...GALE WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY AFTERNOON... * WHAT...For the Small Craft Advisory, east winds 15 to 20 kt with gusts up to 30 kt and seas 4 to 6 feet expected. For the Gale Watch, east winds 20 to 25 kt with gusts up to 35 kt and seas 7 to 10 feet possible. * WHERE...Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm and Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm. * WHEN...For the Small Craft Advisory, from midnight tonight to 6 AM EST Saturday. For the Gale Watch, from Saturday morning through Saturday afternoon. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$ ANZ452>455-242300- /O.CON.KPHI.SC.Y.0009.200125T0500Z-200126T1100Z/ Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 316 AM EST Fri Jan 24 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM EST SUNDAY... * WHAT...South winds 15 to 25 kt with gusts up to 30 kt and seas 6 to 9 feet expected. * WHERE...Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm, Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm, Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm and Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm. * WHEN...From midnight tonight to 6 AM EST Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ430-431-242300- /O.CON.KPHI.SC.Y.0009.200125T0500Z-200125T2000Z/ Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- 316 AM EST Fri Jan 24 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM EST SATURDAY... * WHAT...Southeast winds 10 to 20 kt with gusts up to 30 kt and rough waters expected. * WHERE...Delaware Bay waters north of East Point NJ to Slaughter Beach DE and Delaware Bay waters south of East Point NJ to Slaughter Beach DE. * WHEN...From midnight tonight to 3 PM EST Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ MPS
1 follow-up statement
145 WHUS71 KPHI 242024 MWWPHI URGENT - MARINE WEATHER MESSAGE National Weather Service Mount Holly NJ 324 PM EST Fri Jan 24 2020 ANZ450-451-250930- /O.EXT.KPHI.SC.Y.0009.200125T0500Z-200126T1100Z/ /O.CAN.KPHI.GL.A.0005.200125T1100Z-200125T2100Z/ Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- 324 PM EST Fri Jan 24 2020 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM EST SUNDAY... ...GALE WATCH IS CANCELLED... * WHAT...Southeast winds 15 to 25 kt with gusts up to 30 kt and seas 7 to 10 feet expected. * WHERE...Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm and Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm. * WHEN...From midnight tonight to 6 AM EST Sunday. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...A period of enhanced easterly winds are forecast late Saturday morning through the early afternoon hours. A few gale force wind gusts are possible during this period. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ452>455-250930- /O.CON.KPHI.SC.Y.0009.200125T0500Z-200126T1100Z/ Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 324 PM EST Fri Jan 24 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM EST SUNDAY... * WHAT...South winds 15 to 25 kt and seas 6 to 9 feet expected. * WHERE...Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm, Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm, Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm and Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm. * WHEN...From midnight tonight to 6 AM EST Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ430-431-250930- /O.CON.KPHI.SC.Y.0009.200125T0500Z-200125T2000Z/ Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- 324 PM EST Fri Jan 24 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM EST SATURDAY... * WHAT...Southeast winds 10 to 20 kt with gusts up to 25 kt and choppy waters expected. * WHERE...Delaware Bay waters north of East Point NJ to Slaughter Beach DE and Delaware Bay waters south of East Point NJ to Slaughter Beach DE. * WHEN...From midnight tonight to 3 PM EST Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ Staarmann
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this gale watch went out at Jan 24, 12:13 AM EST, 3 hours 3 minutes earlier.
Area forecast discussion, Jan 24, 12:13 AM EST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1213 AM EST Fri Jan 24 2020
.SYNOPSIS...
High pressure will move offshore overnight then nose back down into
the region from the north on Friday. Low pressure will develop
across the Tennessee and Ohio River Valleys and move northeastward
with a secondary area of low pressure developing in the Mid-Atlantic
and impacting the region through early Sunday. As the merging
systems move out to sea by Monday, weak high pressure will
return through the middle of next week. Another system may
impact the region late next week.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Forecast remains on track, so no significant changes. Low
temperatures overnight will dip down into the low to mid 20s in
the far north, and in the low 30s in the far south, a little
warmer than the past few nights. Light and variable winds
expected under a high clouds.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SATURDAY/...
A very similar day in store for Friday as high pressure begins
to fill as it lifts northeast toward the Canadian Maritimes. Low
pressure to our west will continue to occlude as it moves
toward the Great Lakes. Several waves of high clouds will pass
the region through the day as a series of vort maxima eject
across the region from the parent trough to our west. Winds will
begin to turn easterly as the surface high lifts northward and
the pressure gradient tightens ahead of the low to our west.
Highs will trend upward a few degrees into the 40s and 50s as
500 mb heights begin to nudge upward ahead of the trough to our
west.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
By midday Friday, a closed upper low will be making its way across
the Mississippi River Valley into the Ohio Valley then eventually
toward the Mid-Atlantic by Saturday. At the surface, a 2 part low
pressure system will be approaching the region from the south and
west. The initial low across the Ohio Valley will weaken then the
secondary low lifting north from the Gulf and across the Carolinas
will become dominant and intensify as it moves up the coast toward
the Mid-Atlantic. This low is forecast to briefly stall out
across the region Saturday night then move slowly offshore on Sunday.
Precipitation is forecast to move in generally from southwest to
northeast early Saturday morning. Can't rule out a brief period of
sleet across the entire area at precip onset (timing dependent), but
this will be a moderate to heavy rain event for the I-95 corridor
and south/east. From around the Lehigh Valley and north including NW
NJ and the southern Poconos, temperatures will be at or below
freezing as rain (possibly mixed with sleet) moves into the region.
Therefore, expecting a fairly expansive area of freezing rain to
impact these areas through Saturday morning as temperatures slowly
rise above freezing and precip switches to all rain by some time
Saturday afternoon for most. The freezing rain may be moderate to
heavy at times Saturday morning. Expecting up to around 0.25" of ice
accretion with potential for localized higher amounts in the typical
areas that remain below freezing the longest (Mount Pocono, High
Point, etc.). This event has potential to be the most significant
"ice storm" the area has seen so far this season.
The surface low will be tracking directly over the area and warm air
advection will be strong aloft and near the surface. PWats will also
be anomalously high reaching up to 1.25" across Delmarva and
southern NJ. This combined with strong forcing for ascent and
elevated instability in the 100-200 J/kg range will result in a
band of moderate to heavy rain with embedded thunderstorms
(rumbles of thunder). Expect most of the area to get around
1-1.5" of rain total with locally higher amounts of 2"+ where
heavy rain persists longer. With the antecedent dry conditions
and unfrozen ground, not expecting any widespread flooding or
flash flooding concerns, however if 1-2" of rain falls fast
enough localized flooding is certainly possible. Precip will end
fairly abruptly from west to east through the afternoon on
Saturday. Some lingering showers are possible, especially up
north. The low will be exiting the area on Sunday and lingering
showers will diminish up north through the day.
In the wake of the weekend system, high pressure will build slowly
in from the west. Expect temperatures near normal along with fair
weather. Another system may impact the region later next week.
&&
.AVIATION /05Z FRIDAY THROUGH TUESDAY/...
Tonight...VFR conditions with light and variable winds 5 knots
or less.
Friday...VFR conditions with light and variable winds
turning easterly into the afternoon from 10 to 15 knots.
Outlook...
Friday night...Initially VFR will lower to MVFR or IFR toward
daybreak. Showers possible after 06Z with a brief period of
freezing rain possible at RDG and ABE. Easterly winds around
10-15 kts. Moderate confidence.
Saturday...IFR. Moderate to heavy rain. Sleet/freezing rain
possible at RDG and ABE. Easterly winds 10-15 kts early becoming
variable around 5 kts in the afternoon. Moderate confidence.
Saturday night...Lingering MVFR to IFR ceilings. Westerly winds
5-10 kts. Moderate confidence.
Sunday...Conditions improving to VFR. Westerly winds 10-15 kts
with gusts up to 20 kts. Winds diminishing to less than 10 kts
overnight.
Monday through Wednesday...VFR. Northwesterly winds 10 kts or
less.
&&
.MARINE...
Tonight...Conditions will remain well below advisory criteria
with light northeasterly winds at 10 knots or less. Seas from 1
to 3 feet.
Friday...Sub-SCA conditions continue with light northeasterly winds
increasing to 10 to 15 knots and a few gusts to 20 knots in the
afternoon. Seas from 2 to 4 feet.
Outlook...
Friday night...Winds and seas build to SCA levels as east winds
increase ahead of approaching low.
Saturday...SCA conditions expected as E/SE winds will be around 20
to 30 knots over the ocean waters with seas building to 6-9 feet. A
period of Gale conditions will even be possible late morning into
the afternoon.
Saturday night...Winds shifting to SE then SW and eventually west
and remaining around 15 to 20 knots with gusts up to 25 knots. Seas
5-8 feet.
Sunday...Lingering SCA conditions likely as west winds gust up to 25
knots with seas 4-6 feet.
Sunday night through Tuesday...Conditions diminish below SCA levels
through Sunday night and remain below SCA levels through
Tuesday.
&&
.TIDES/COASTAL FLOODING...
The combination of a new moon on Friday, along with an onshore
flow, may lead to areas of coastal flooding with the high tide
Saturday. Currently, advisory-level flooding is expected at
most locations along the ocean front, back bays, and Delaware
Bay. However, there could be a few pockets of moderate flooding,
depending on the exact timing of the storm. Based on current
model guidance, no problems are anticipated along the upper
eastern shore of the Chesapeake Bay.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory from midnight tonight to 6 AM EST Sunday
for ANZ450>455.
Small Craft Advisory from midnight tonight to 3 PM EST
Saturday for ANZ430-431.
&&
Synopsis...Staarmann
Near Term...Davis/Miketta/MPS
Short Term...Davis
Long Term...Staarmann
Aviation...Carr/Davis/Staarmann
Marine...Davis/Fitzsimmons/Miketta/Staarmann
Tides/Coastal Flooding...Hazardous weather outlook, Jan 23, 4:06 PM EST, 11 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 406 PM EST Thu Jan 23 2020 NJZ001-007-008-PAZ054-055-061-062-242115- Sussex-Warren-Morris-Carbon-Monroe-Lehigh-Northampton- 406 PM EST Thu Jan 23 2020 This Hazardous Weather Outlook is for northern New Jersey, east central Pennsylvania and northeast Pennsylvania. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Freezing rain possibly mixed with sleet is expected to cause primarily travel difficulties Saturday morning and afternoon. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NJZ009-010-PAZ060-103-105-242115- Hunterdon-Somerset-Berks-Western Montgomery-Upper Bucks- 406 PM EST Thu Jan 23 2020 This Hazardous Weather Outlook is for northern New Jersey, northwest New Jersey, east central Pennsylvania and southeast Pennsylvania. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. DEZ001-MDZ008-012-015-019-020-NJZ015>019-PAZ070-071-101-102-104-106- 242115- New Castle-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Mercer-Salem- Gloucester-Camden-Northwestern Burlington-Delaware-Philadelphia- Western Chester-Eastern Chester-Eastern Montgomery-Lower Bucks- 406 PM EST Thu Jan 23 2020 This Hazardous Weather Outlook is for northern Delaware, northeast Maryland, central New Jersey, southern New Jersey and southeast Pennsylvania. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. DEZ002>004-NJZ012>014-020>027-242115- Kent-Inland Sussex-Delaware Beaches-Middlesex-Western Monmouth- Eastern Monmouth-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington- 406 PM EST Thu Jan 23 2020 This Hazardous Weather Outlook is for central Delaware, southern Delaware, central New Jersey, northern New Jersey and southern New Jersey. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Coastal flooding is possible this weekend as a coastal storm affects the area. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ430-431-450>455-242115- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 406 PM EST Thu Jan 23 2020 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Staarmann
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 24, 3:16 AM EST | Winter Weather Advisory | PHI | Morris, Sussex, Warren | 33 hr |
| Jan 24, 9:24 AM EST | Coastal Flood Advisory | PHI | Atlantic, Burlington, Cape May, Cumberland, Middlesex, Monmouth and 2 more | 27 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.